Alert archive / Mississippi / Special Weather Statements in 2019

Special Weather Statement, NWS Jackson, MS

June 23, 2019Clay County, Mississippi

NWS Jackson, MS issued this special weather statement at Jun 23, 2019, 4:03 PM CDT for Clay County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2019, 4:03 PM CDT (21:03 UTC)
Expired
Jun 23, 2019, 4:45 PM CDT
In force
42 min
Issued by
NWS Jackson, MS

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2440 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS84 KJAN 232103
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
403 PM CDT Sun Jun 23 2019
 
MSZ030-033-232145-
Oktibbeha MS-Clay MS-
403 PM CDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA AND CLAY
COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Meteorologists were tracking a strong thunderstorm
near Starkville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Griffith and Muldrow around 415 PM CDT.
  West Point and Pala Alto around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8864 3339 8882 3349 8896 3381 8890
      3381 8872 3368 8872 3368 8852
TIME...MOT...LOC 2102Z 211DEG 26KT 3352 8883 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jun 23, 1:01 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 23, 1:01 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
101 PM CDT Sun Jun 23 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Main focus for this TAF period will be the timing of convection
and any restrictions associated with those. Right now, enough
uncertainty in timing remains to not get to aggressive with
specifics in the TAF. Due to this, used a combination of
Tempo/Prob30 and VC to designate the best potential. Additionally,
guidance is offering a long extended MVFR ceiling overnight and
into 15-16z Mon. Right now, some of this ceiling is covered in,
but I have limited going with the long duration as the most likely
scenario is for VFR in the wake of the MCS or large outflow
boundary. /CME/

&&

.DISCUSSION...
Main focus for this update will be on convective
potential and updates to graphics. Morning analysis and latest near
term guidance supports increased confidence in more storms this
afternoon and a bit clearer picture on the MCS evolution later on.
There are two distinct areas to focus on for threats based off the
latest. First, the SE/E portions of the forecast area were added to
the Marginal risk as local microburst checklist and recent hi-res
CAMs indicate greater coverage of storms along with an environment
supportive of damaging winds and some hail. SBcape  looks to peak in
the 3500-4000 j/kg range with >7 deg lapse rates (VT of 28-29).
Additionally, there will be midlevel dry air to aid in better
downdrafts and these will likely be enhanced by mean 800-500mb flow
of 20kts and oriented to the NE. This SE/E portion of the forecast
area looks to mainly see the severe threat between 3-7pm. Activity
will diminish after that with the SE possibly seeing the remnant MCS
and strong outflow winds sometime after 3am. There remains
uncertainty on how far SE this will make it and what sort of winds
will be maintained as the MCS will be weakening.

As for the W/NW/N portions, the focus will be on the developing MCS
to our NW for evening/overnight. However, there is the potential for
some earlier activity between 5-9pm before larger scale forcing
takes over and the potential for a larger scale outflow (driven by
the MCS) to push into the W/NW forecast area. To cover this threat
(mainly wind by this time) Slight risk was expanded into this area.
Lastly, due to potential for a few clusters of storms, mergers
etc...some locations in the NW may see precip totals add up and 2-3
inches will be possible. Locally higher amounts can't be ruled out
as well which may support some flash flooding. Current graphic
highlights that.

As for the new severe graphic, I added timing to it to better
describe the two different areas with the understanding that the
progression is non-typical.

Other forecast elements look on track. PoPs were adjusted to
increase chances across the SE/E areas this afternoon and then more
adjustments to refine the evening/overnight evolution of the MCS.
/CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  76  88  72 /  36  46  62  28
Meridian      95  77  92  72 /  39  20  54  30
Vicksburg     92  74  87  73 /  30  59  57  26
Hattiesburg   94  77  93  73 /  52  16  54  24
Natchez       91  75  88  72 /  32  46  58  20
Greenville    92  70  85  72 /  34  85  56  33
Greenwood     92  71  85  72 /  19  71  57  33

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

CME
Hazardous weather outlook, Jun 23, 3:03 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Jackson MS
303 PM CDT Sun Jun 23 2019

ARZ074-075-LAZ007>009-MSZ018-019-025-034-041-242015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Washington-Sharkey-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi,
northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Elevated
TIMING...Tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. This activity
is anticipated between 5pm this afternoon through the overnight
as a line of storms pushes southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water as 2 to 3 inches of heavy rain is likely.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ026-MSZ026>033-037>039-043>046-048>066-072>074-242015-
Concordia-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, northeast Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. Much of this activity will be this
afternoon as storms move northeast between 3 and 7pm. Additional
threat for damaging winds are possible after 3 am as a line of
storms moves southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ015-016-023-MSZ035-040-242015-
Richland-Madison LA-Franklin LA-Humphreys-Issaquena-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. This activity
is anticipated between 5pm this afternoon through the overnight
as a line of storms pushes southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, localized flash flooding is possible, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ024-025-MSZ036-042-047-242015-
Catahoula-Tensas-Holmes-Yazoo-Warren-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. Much of this activity will be this
afternoon as storms move northeast between 3 and 7pm. Additional
threat for damaging winds are possible after 3 am as a line of
storms moves southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, localized flash flooding is possible, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jun 23, 3:49 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
349 PM CDT Sun Jun 23 2019

MSZ045-051-232130-
Newton MS-Neshoba MS-
349 PM CDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEWTON AND SOUTHERN
NESHOBA COUNTIES UNTIL 430 PM CDT...

At 348 PM CDT, Meteorologists were tracking a strong thunderstorm
near Stratton, or near Prospect, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stratton around 355 PM CDT.
  Neshoba and Dixon around 415 PM CDT.
  House around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 8932 3250 8932 3272 8920 3262 8896
      3246 8911
TIME...MOT...LOC 2048Z 216DEG 17KT 3251 8921

DC
Special weather statement, Jun 23, 3:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
353 PM CDT Sun Jun 23 2019

MSZ063-064-232145-
Lawrence MS-Jefferson Davis MS-
353 PM CDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND WESTERN JEFFERSON
DAVIS COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Meteorologists were tracking a strong thunderstorm
near Robinwood, or 18 miles east of Brookhaven, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Monticello and Arm around 405 PM CDT.
  Wanilla around 415 PM CDT.

Other locations impacted by this storm include New Hebron and Silver
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 9024 3176 9005 3176 9004 3168 8978
      3139 8996 3140 9004 3139 9004 3139 9024
TIME...MOT...LOC 2053Z 214DEG 21KT 3149 9014

DC
Special weather statement, Jun 23, 3:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
358 PM CDT Sun Jun 23 2019

MSZ063-064-072-232145-
Lawrence MS-Jefferson Davis MS-Marion MS-
358 PM CDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARION...SOUTHEASTERN
LAWRENCE AND SOUTHERN JEFFERSON DAVIS COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Meteorologists were tracking a strong thunderstorm
near Holly Springs, or near Kokomo, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Holly Springs around 405 PM CDT.
  Morgantown around 410 PM CDT.
  Goss and Tilton around 415 PM CDT.
  Society Hill, Oak Vale and Bunker Hill around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 8994 3113 8998 3115 9001 3117 9001
      3118 9003 3123 9003 3124 9004 3133 9004
      3133 9008 3134 9010 3156 8990 3144 8964
      3143 8965 3140 8965 3123 8977 3111 8993
TIME...MOT...LOC 2057Z 211DEG 24KT 3126 9001

DC
Special weather statement, Jun 23, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
403 PM CDT Sun Jun 23 2019

MSZ030-033-232145-
Oktibbeha MS-Clay MS-
403 PM CDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA AND CLAY
COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Meteorologists were tracking a strong thunderstorm
near Starkville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Griffith and Muldrow around 415 PM CDT.
  West Point and Pala Alto around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8864 3339 8882 3349 8896 3381 8890
      3381 8872 3368 8872 3368 8852
TIME...MOT...LOC 2102Z 211DEG 26KT 3352 8883

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:12 PM CDTFlash Flood WatchJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more14 hr
Jun 23, 3:49 PM CDTSpecial Weather StatementJANNewton41 min
Jun 23, 3:53 PM CDTSpecial Weather StatementJANLawrence52 min
Jun 23, 3:58 PM CDTSpecial Weather StatementJANMarion47 min
Jun 23, 3:59 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence46 min
Jun 23, 4:12 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion25 min
Jun 23, 4:20 PM CDTSpecial Weather StatementJANChoctaw40 min
Jun 23, 4:25 PM CDTSpecial Weather StatementJANCopiah50 min
Jun 23, 4:35 PM CDTSpecial Weather StatementJANKemper40 min
Jun 23, 4:45 PM CDTSevere Thunderstorm WarningJANCopiah34 min
Jun 23, 5:05 PM CDTSpecial Weather StatementJANRankin40 min
Jun 23, 5:12 PM CDTSpecial Weather StatementJANHinds48 min
Jun 23, 5:16 PM CDTSpecial Weather StatementJANNoxubee44 min
Jun 23, 5:25 PM CDTSpecial Weather StatementJANBolivar50 min
Jun 23, 5:38 PM CDTSpecial Weather StatementJANRankin37 min
Jun 23, 6:14 PM CDTSpecial Weather StatementJANBolivar, Sunflower46 min
Jun 23, 6:19 PM CDTSpecial Weather StatementJANMadison41 min
Jun 23, 6:20 PM CDTSpecial Weather StatementJANYazoo25 min
Jun 23, 6:49 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Jun 23, 6:10 PM CDTSpecial Weather StatementJANAshley35 min
Jun 23, 6:41 PM CDTSevere Thunderstorm WarningJANChicot37 min

Nearby

Special Weather Statements in Mississippi, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.